From Encyclopedia of Sex and Sexuality
Lubrication of the vagina occurs in response to sexual arousal. The woman’s lubrication is not manufactured by a gland, but occurs when fluid filters into the vagina from blood vessels surrounding it. Engorgement of the veins around the vagina at the time of sexual arousal causes increased pressure which, in turn, causes the fluid within the blood serum to be pushed through the tissues of the vaginal wall.
Lubrication acts as a moisturizer for the mucous membrane of the vagina and decreases friction during intercourse. Where lubrication is inadequate, intercourse can be uncomfortable and even painful. Following menopause, when the vaginal tissue is no longer stimulated by estrogen, and immediately after childbirth are two periods when decreased lubrication can create problems with intercourse. Local vaginal infections can also interfere with the normal process.
Since sexual arousal is dependent upon psychological as well as physical factors, one’s libido and mood ( setting, time, etc.) may also influence lubrication. If lack of sufficient lubrication is a persistent problem, the specific cause should be diagnosed. For example, if it is due to an estrogen deficiency in the menopausal years, topical as well as oral estrogen replacement (see hormone replacement therapy) may be appropriate; if it is from vaginitis or infection, antibiotics may help. Even if the problem cannot be diagnosed, it can be managed symptomatically. Creams containing glycerin can be used to restore moisture to the vaginal tissue. Various oil-based products are available over the counter and, in fact, many are available with a variety of scents, textures, tastes, and even thermal properties, which may enhance intercourse by acting as more than merely a lubricant.
Care should be taken when using these products in conjunction with a condom. Petroleum-based products can cause a change in the elastic properties of latex used in condoms, resulting in condom failure. Finally, any lubricant can cause an allergic or irritative reaction. If this occurs, the product should be discontinued immediately.